symptom-free for 2 weeks, but excessive acid and gassy stomach

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

WJF
Regular Member


Date Joined Sep 2011
Total Posts : 273
   Posted 10/13/2011 7:32 PM (GMT -6)   
Since I drop Nexium and try diet control. I managed to stay symptom-free for 2 weeks. No reflux no heartburn.

But I experience excessive acid at night (okay at daytime). My approach is to eat one biscuit to dilute the acid if it occurs.

I have developed intolerance to many kinds of food. A slight deviation from diet plan always results in gassy stomach for the rest of the day.

Whenever I had excessive acid and gassy stomach, I couldn't sleep well in the night and was anxious. I would feel very weak in the day and had to take naps.

Have anyone experienced similar symptoms? What's your approach? I will now religiously follow the original diet plan which worked fine to avoid gassy stomach. But I have no good idea how to deal with the excessive acid and insomnia properly.

Any suggestion is welcome. Many thanks.

opnwhl4
Forum Moderator


Date Joined Dec 2008
Total Posts : 4961
   Posted 10/13/2011 10:52 PM (GMT -6)   
WJF-
Welcome to Healing Well.
Sounds like you are experiencing acid rebound from stopping the nexium all at once. ( you did just stop and not taper off?). This very common after stopping a PPI quickly.
The only thing I worry about eating something to dilute the acid is I am not sure the food wouldn't make your stomach produce more acid to deal with the food. Have you tried any fast acting antacids when this happens? If you have, did you get any relief? I understand not wanting to take the meds all the time, but have you tried an OTC like zantac that isn't necessarily as strong as the rx PPIs? Also have you tried anything to counter the gas?
How long after you eat at night do you go to bed? It usually helps some to wait at least 3 hours before going to sleep.

Take care,
Bill
opnwhl4
Moderator: GERD/Heartburn
Nissen 6/06 and 5/09
#3 on 8/24/11

aeshleyrose
Veteran Member


Date Joined Jul 2011
Total Posts : 656
   Posted 10/13/2011 11:36 PM (GMT -6)   
Hey WJF,

Welcome! You'll find a wealth of knowledge and understanding on this site.

The exact same thing happened to me. When this whole experience first started for me, reflux would only hit on random occurrences - sometimes I'd eat pizza and be fine, sometimes I'd be up all night. Once I started the Nexium and started avoiding those foods, EVERY SINGLE TIME I'd eat them after that would result in a reflux episode. My GERD is now under control with 40mg Nexium per day and a vegan diet (still avoiding triggers). But even now, if I eat something bad (like soy sauce), I can feel a lot of bloating in my stomach. Fortunately, it's MUCH less painful than before.

I also tried to go off of my Nexium once and lasted about 13 days before I went back. The rebound is just terrible. They (Astra-Zeneca and doctors) don't really make that well-known. I feel for you :(

I agree with the very wise Bill in that sometimes eating something doesn't help, which is really unfortunate. I've found that Gaviscon helps quite a bit in those moments, especially if it's happening before bed, because then you're eating right before laying down which has always been a huge trigger for me.

If it's possible, you may want to go back to your doctor and try to get his help in weaning you off of the Nexium. Let us know how it goes!

Best of luck to you!
Ashley

WJF
Regular Member


Date Joined Sep 2011
Total Posts : 273
   Posted 10/14/2011 5:18 AM (GMT -6)   
The side-effects of Nexium (you know them) were too much for me. So I just stopped it completely. I didn't realize that what I experienced is rebound withdrawal symptom.

I went back to see my gastro doc and compained about the side effects. He re-prescribed me Pariet rabeprazole sodium 20mg, which is another PPI. I checked askapatient.com, found another med with the same ingredient, which has received rating only slightly better than Nexium. Besides Pariet, my doc also prescribed me apo-amitriptyline 10mg, a sleep medication.

I think I will give him a call to talk about the rebound withdrawal. Now I think I will stay with the meds for a while and gradually reduce the intake frequency.

The biscuit usually works with no acid rebound. I am not sure about its long-term effect. Yes Graviscon works fine for me, but it is very potent. The feeling and the sound of the chemical reacton inside my stomach prevented me from falling asleep. I usually took them only when I experienced reflux.

I have no idea how to counter the gas, mind sharing some tips? Taking enzymes would work when the food is still in the intestine. I think when it turns gassy, it is already in the colon. I always sleep more than 4 hrs after dinner. The gas did not completely subside by then. I really hate this gassy sensation.
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, June 23, 2018 11:54 AM (GMT -6)
There are a total of 2,974,516 posts in 326,186 threads.
View Active Threads


Who's Online
This forum has 161286 registered members. Please welcome our newest member, BUCKEYEBILL.
372 Guest(s), 10 Registered Member(s) are currently online.  Details
older guy, Solaris719, mibella, stinknuggets, Pratoman, Old Mike, napoleon dynamite, Supportive Daughter, F8, Subdenis